Mississippi, 2010

Flash Flooding in Mississippi, August 18, 2010

August 18, 2010 · NWS MEG · 2 events in 2 counties and zones

Remnants of Tropical Depression 5 moved northward into the Mid-South during the day on August 18th, 2010. Showers and thunderstorms developed in association with the Tropical Depression 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Remnants of Tropical Depression 5 moved northward into the Mid-South during the day on August 18th, 2010. Showers and thunderstorms developed in association with the Tropical Depression 5. Some storms produced very heavy rain which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 18, 10:42 AM CST, 38 minutes earlier.

Area forecast discussion, Aug 18, 10:42 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 AM CDT WED AUG 18 2010

.DISCUSSION...

MID LEVEL TROF PUSHING INTO THE MID MISSISSIPPI VALLEY HELPING TO
SHUNT THE DEEPEST MOISTURE ASSOCD WITH TD5 A LITTLE FURTHER TO THE
EAST. THIS IS DEPICTED WELL BY THE 12Z MODELS WHICH ALL KEEP THE
HEAVIEST QPF AMOUNTS OVER NORTHEAST MS AND SOUTHEAST PARTS OF WEST
TN THIS AFTN. WILL GO AHEAD AND TRIM THE WESTERNMOST ROW OF
COUNTIES FROM THE FLASH FLOOD WATCH. UPDATE OUT SHORTLY.

SJM

&&

.PREV DISCUSSION... /ISSUED 1029 AM CDT WED AUG 18 2010/

MOISTURE ASSOCIATED WITH THE REMNANTS OF TD5 IS FUNNELING INTO
THE MID SOUTH THIS MORNING. SHOWER AND THUNDERSTORM ACTIVITY HAS
BEEN ON THE UPSWING OVER THE LAST COUPLE OF HOURS ACROSS NORTHEAST
MISSISSIPPI AND PARTS OF WEST TENNESSEE. EXPECT SOWERS TO BE MOST
NUMEROUS EAST OF THE MISSISSIPPI TODAY WITH ISOLD TO SCATTERED
COVERAGE TO THE WEST. PRECIP WATER VALUES OF 2.5 INCHES OR GREATER
STRETCH FROM THE GULF COAST ACROSS THE MID SOUTH..EAST OF THE
MISSISSIPPI RIVER...INTO MIDDLE TENNESSEE. AS A RESULT EXPECT
LOCALLY HEAVY RAIN WITH THE POSSIBILITY OF FLASH FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR AREAS ROUGHLY EAST OF THE
MISSISSIPPI RIVER THROUGH 9 PM. CLOUDS AND PRECIP WILL HOLD DOWN
TEMPS...ESPECIALLY EAST OF THE RIVER...THOUGH CONDS WILL BE MUGGY
WITH DEWPOINTS IN THE MID 70S. MADE SOME MINOR TWEAKS TO PRECIP
CHANCES OTHERWISE FORECAST IS IN GOOD SHAPE.

SJM

PREV DISCUSSION.../ISSUED 342 AM CDT WED AUG 18 2010/

HUMIDITY IS QUICKLY RETURNING TO THE MIDSOUTH. DEWPOINTS ARE ALREADY
IN THE MID 70S AS FAR NORTH AS A FORREST CITY ARKANSAS TO
A PARIS TENNESSEE LINE...WHERE A STATIONARY FRONT ALSO IS
LOCATED. THE HIGHER DEWPOINTS WILL CONTINUE TO SPREAD INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE AS THIS
BOUNDARY LIFTS NORTHWESTWARD AND REMNANTS OF TROPICAL DEPRESSION 5
MEANDERS FROM NORTHERN LOUISIANA TO NORTH CENTRAL MISSISSIPPI
TODAY. THE ABUNDANT MOISTURE WILL INTERACT WITH DAYTIME HEATING
AND THE REMNANTS OF TROPICAL DEPRESSION 5 TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER MUCH THE CWA. HOWEVER THERE WILL
BE A SHARP BOUNDARY FROM WHERE NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOP AND WHERE ONLY ISOLATED TO SCATTERED ACTIVITY OCCURS.
EXPECT THIS BOUNDARY TO BE NEAR THE MISSISSIPPI RIVER. THE 00Z
SOUNDING AT JAN SHOWED PW'S OF 2.73 INCHES INDICATING A VERY
TROPICAL AIRMASS OVER THE REGION. THE SHOWERS AND THUNDERSTORMS
THAT DEVELOP TODAY WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAIN AND FLASH FLOODING ESPECIALLY EAST OF THE MISSISSIPPI
RIVER. FLASH FLOOD GUIDANCE NUMBERS ARE RUNNING HIGH BUT EAST OF
THE MS RIVER...GUIDANCE IS SLIGHTLY LOWER WITH 1 HOUR VALUES OF
2.5 TO 2.9 INCHES IN MOST LOCATIONS. BUT GIVEN THE TROPICAL NATURE
OF THE ACTIVITY TODAY AND EXPECTED SLOW MOVEMENT OF STORMS WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR AREAS EAST OF A MARTIN
TENNESSEE...TO MEMPHIS...TO CLARKSDALE MISSISSIPPI LINE THROUGH
02Z. THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
SUNSET. ALTHOUGH THERE WILL STILL BE ISOLATED SHOWERS AND
THUNDERSTORMS AROUND THE CWA OVERNIGHT TONIGHT. THE CONVECTION
WILL KEEP TEMPERATURES COOLER TODAY WITH HIGHS IN THE UPPER 80S TO
LOWER 90S WHICH SHOULD KEEP HEAT INDICES BELOW 105 DEGREES EVEN
WITH THE HIGH HUMIDITY. LOWS WILL BE IN THE 70S.

THURSDAY THROUGH FRIDAY...REMNANTS OF THE TROPICAL DEPRESSION WILL
SHIFT SOUTHEAST DURING THIS TIME FRAME AS THE UPPER RIDGE BEGINS TO
BUILD BACK INTO THE REGION. NORTHEAST MISSISSIPPI WILL CONTINUE TO
SEE CHANCES FOR SHOWERS AND THUNDERSTORMS FROM THE DISTURBANCE WHILE
NORTHEAST ARKANSAS WILL LIKELY BE DRY. HIGHS WILL RETURN TO THE
LOWER TO MID 90S. WITH DEWPOINTS REMAINING IN THE 70S...HEAT INDICES
MAY FLIRT WITH 105 DEGREES...AND HEAT ADVISORIES MAY BE NEEDED. LOWS
WILL REMAIN IN THE 70S.

SATURDAY INTO SUNDAY...UPPER RIDGE WILL CONTINUE TO BUILD OVER THE
AREA AS A FRONT DRIFTS SOUTH. CAN/T REALLY CALL IT A COLD FRONT AS
TEMPERATURES WILL NOT DROP BEHIND IT. HOWEVER...DRIER AIR AND LOWER
DEWPOINTS WILL FILTER INTO THE REGION BEHIND THE FRONT. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE ENTIRE CWA ON
SATURDAY AHEAD OF THE FRONT...WILL BUMP UP POPS SLIGHTLY. THE FRONT
WILL PUSH IN SATURDAY NIGHT INTO SUNDAY DIMINISHING RAIN CHANCES
GRADUALLY FROM THE NORTH TO THE SOUTH. HIGHS WILL REMAIN IN THE LOWER
TO MID 90S.

MONDAY INTO TUESDAY...UPPER RIDGE REMAINS OVER THE AREA. SFC WINDS
SHOULD BE OUT OF THE NORTHEAST BEHIND THE FRONT BRINGING IN DRIER
AIR. HIGHS WILL LIKELY BE IN THE MID TO UPPER 90S BUT WITH THE DRIER
AIR IN PLACE...THIS SHOULD KEEP HEAT INDICES AROUND 105 DEGREES
AND NOT 110 DEGREES.

KRM

&&

.AVIATION...

12Z TAFS

THE NEXT 24 HOURS WILL BE TRICKY IN REGARDS TO AVIATION.

THROUGH 17Z...GENERALLY EXPECT MVFR CONDITIONS AT ALL SITES EXCEPT
KJBR WITH A GRADUAL IMPROVEMENT TO VFR. BRIEF IFR CONDITIONS ARE
POSSIBLE AT ANY SITE THROUGH 15Z...BUT DID NOT MENTION WITH LOW
CONFIDENCE OF OCCURRENCE. CONFIDENCE IS FAIRLY HIGH THAT ALL
SITES WILL BE VFR BY 17Z.

17-04Z...MAINLY VFR CONDITIONS CAN BE EXPECTED. IF SHRA/TSRA
DIRECTLY AFFECTS A GIVEN SITE...BRIEF MVFR/IFR CONDITIONS WOULD BE
POSSIBLE.

AFTER 04Z...DETERIORATING CONDITIONS CAN BE EXPECTED WITH MVFR/IFR
CONDITIONS DEVELOPING OVER MUCH OF THE AREA BY 10Z. CONFIDENCE OF
MVFR/IFR CONDITIONS IS MODERATE. LIFR CONDITIONS MAY BE POSSIBLE
AS WELL...BUT NOT CONFIDENT ENOUGH TO MENTION. KMKL WILL LIKELY
EXPERIENCE THE WORST CONDITIONS. KMEM MAY BE AFFECTED AS WELL.

THINK SHRA/TSRA WILL BE OVER THE AREA TODAY...MAINLY BEFORE 02Z
WITH BEST COVERAGE EAST OF THE MISSISSIPPI RIVER. GENERALLY WENT
WITH VCSH AND CB MENTION AT KMEM...KMKL...AND KTUP THINKING AMOUNT
OF LIGHTNING WILL BE FAIRLY LOW. KEPT VCSH MENTION OUT OF KJBR
THINKING SHRA/TSRA WILL STAY EAST OF THIS SITE.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  91  77  94  77 /  60  40  10  10
MKL  89  73  92  73 /  70  50  30  20
JBR  92  72  95  73 /  30  10  10  10
TUP  88  77  93  76 /  80  60  50  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR CARROLL-
     CHESTER-DECATUR-FAYETTE-HARDEMAN-HARDIN-HENDERSON-HENRY-
     MADISON-MCNAIRY.

&&
Hazardous weather outlook, Aug 18, 11:10 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT WED AUG 18 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1210 PM CDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE MIDSOUTH THIS AFTERNOON INTO THIS EVENING. SOME STORMS MAY BE
STRONG PRODUCING GUSTY WINDS. HOWEVER THE BIGGEST THREAT WILL BE
FROM LOCALLY HEAVY RAINFALL THAT MAY RESULT IN LOCALIZED FLASH
FLOODING. A FLASH FLOOD WATCH CONTINUES FOR AREAS EAST OF A PARIS
TENNESSEE...TO SOMERVILLE TENNESSEE...TO MARKS MISSISSIPPI LINE
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG THUNDERSTORMS...MAINLY IN THE AFTERNOON AND
EVENING...WILL BE POSSIBLE EACH DAY THROUGH SUNDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAIN.

AFTERNOON HEAT INDICES MAY REACH OR EXCEED HEAT ADVISORY CRITERIA
LATE THIS WEEK INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Tippah

When
August 18, 11:20 AM CST to 1:00 PM CST
Where
Tippah County, Walnut to 3.47 mi NE of Chalybeate
Cause
Heavy Rain / Tropical System
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.950, -88.880

Heavy rain produced widespread flash flooding across Tippah County. County Road 200 and County Road 240 near Falkner were flooded as a result. In addition, County Road 237 was flooded along with several streets in Walnut. Several culverts were washed out in Tiplersville.

Flash Flood, Alcorn

When
August 18, 11:30 AM CST to 2:00 PM CST
Where
Alcorn County, Theo to 0.89 mi E of Theo
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
34.930, -88.700

Heavy rain produced flash flooding along Highway 72 near the Union Center Fire Department.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257206, 257207.